Dear Dr. Solomon: My hands always seem to be chapped when the weather gets cold. I've tried washing them more often so that they wouldn't be so dry, but this hasn't helped. Do you have any advice? -- Lee, Towson
Dear Lee: My first bit of advice would be to stop washing your hands so often. What you are doing by washing so often is removing the natural oils, and this will only make your skin more dry. The idea is to replace the natural oils, and this can be accomplished by using petroleum jelly or a moisturizing cream.
The best time to apply a moisturizer is after washing or showering and drying off. That is the point at which the skin has absorbed water, and applying an oil at that time will trap the water in the skin.
On the other hand, bath oils are probably best avoided. In the first place, most of the bath oil will be wiped away when you dry yourself. In addition, bath oils can cause the tub to become slippery, and this can lead to dangerous falls and serious injury.
Dear Dr. Solomon: Will you please explain the difference between diverticular disease and diverticulitis? Are they the same? -- Dolph, Norfolk, Va.
Dear Dolph: Diverticula are small pouches that project outward from the large intestine. They are fairly common and become even more common with increased age. Usually, there are no symptoms associated with the condition.
If the diverticula become inflamed, however, or undergo some other complication, "diverticulitis" may result. On rare occasions, diverticula may be associated with bleeding. If it is not possible to control the bleeding, the patient may have to have surgery.
Dear Dr. Solomon: What does it mean when a container of milk or a box of cottage cheese has a date on it? Should it be discarded after that date, the way we do with medication? -- Mrs. K.R., Harrisburg, Pa.
Dear Mrs. R.: Unlike the expiration date on medication, which means that the medication should be discarded after that time, the dates on milk and cottage cheese refer to the time by which the product should be sold. There is no reason to discard it on that date, unless it has spoiled.
Dear Dr. Solomon: If someone complains about feeling dizzy, is it possible that the cause is a brain tumor? -- Rosetta, Washington, D.C.
Dear Rosetta: Dizziness can be a symptom of a brain tumor, but this is very rare. Most often dizziness occurs as a side effect of certain medications, as a symptom of an infection, or from some other cause. And very often the symptom simply disappears after a while.
For Mrs. P.T., Rockville: Drinking beverages that contain either milk or caffeine may prolong the bout of diarrhea you are otherwise trying to treat.
Dear Readers: Happy New Year! -- Dr. Neil Solomon
Dr. Neil Solomon will answer questions from Baltimore area readers in his Tuesday column in Accent on Health.
To leave a question for Dr. Solomon, call SUNDIAL, the Baltimore Sun's directory of telephone information services at 783-1800, or 268-7736 in Anne Arundel County. You must use a touch-tone phone to be connected. It is a local call and there is no charge to ask your question.
After you hear the greeting, enter category 7906 and you will be linked to an electronic mailbox, a telephone answering system. You will be asked to leave your name, phone number and a message of up to 60 seconds in length.
Readers without a touch-tone telephone can write Dr. Solomon at P.O. Box 36184, Baltimore, Md., 21285-6184